Overdose Prevention & Response
According to state and local officials the rise in the death toll was driven largely by an increased use in fentanyl which accounts for approximately 70% of all overdose deaths in 2021. They also attribute the rise to the availability of potent inexpensive methamphetamine.
Overdose Risk Factors & Prevention
Risk of Witnessing an Overdose
Signs & Symptoms of an Overdose
Responding to an Overdose
Assess the Signs
If the person is unconscious or appears to be asleep, try to wake them up. Say their name and/or something like, “I am going to call 911” or “I am going to give you Narcan.”
If the Person is Unresponsive
What is Naloxone?
Naloxone has no potential for abuse. If it is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is experiencing an opioid overdose, it will produce withdrawal symptoms. Naloxone does not reverse overdoses that are caused by non-opioid drugs.
Naloxone should be stored at room temperature and away from light. The shelf life of naloxone is approximately two years.